Kansas, 2010

Heat in Kansas, August 20, 2010

August 20, 2010 · NWS ICT · 13 events in 13 counties and zones

The combination of temperatures in the upper 90s and dewpoints in the low to mid 70s combined to produce oppressive heat and humidity during the afternoon hours on the 20th. Heat indices ranged from 105 to 109 degrees, mainly over south-central and southeast Kansas, but also over southern portions of central and east-central Kansas.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

The combination of temperatures in the upper 90s and dewpoints in the low to mid 70s combined to produce oppressive heat and humidity during the afternoon hours on the 20th. Heat indices ranged from 105 to 109 degrees, mainly over south-central and southeast Kansas, but also over southern portions of central and east-central Kansas. The only relief from the heat that day was a stout southerly wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 20, 11:36 AM CST, 24 minutes earlier.

Area forecast discussion, Aug 20, 11:36 AM CST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1236 PM CDT FRI AUG 20 2010

.UPDATE...

UPDATED TO EXTEND HEAT ADVISORY AND TO ADJUST PRECIP CHANCES
SLIGHTLY.

STORMS CONTINUE OVER NORTHEAST KS IN AN AREA OF INTENSE ISENTROPIC
LIFT ALONG THE 315K SURFACE. ADDITIONAL MID LEVEL LIFT IS GENERATING
SOME ACCUS AND VERY ISO ACTIVITY OVER SOUTH CENTRAL KS BUT MID LEVEL
CAPPING IS INHIBITING ADDITIONAL GROWTH. THE SURFACE FRONT IS
CURRENTLY SITUATED FROM JUST EAST OF KRSL TO JUST WEST OF KPTT.

THIS FRONT IS EXPECTED TO CONTINUE PUSHING EAST AND BY 21Z SHOULD
BE GENERALLY ALONG THE KS TURNPIKE. STORMS ARE STILL EXPECTED TO
DEVELOP LATE THIS AFTERNOON/EARLY EVENING ALONG AND EAST OF THE
FRONT. CURRENT THINKING IS THAT STORMS SHOULD DEVELOP FIRST OVER NE
KS WHERE CAP IS WEAKEST AND BUILD DOWN TO THE SW. TWEAKED PRECIP
CHANCES TO REMOVE FOR MUCH OF CENTRAL KS AND TO DELAY THE HIGHER
PRECIP CHANCES EAST OF THE TURNPIKE UNTIL AFTER 20Z.

JUST LIKE YESTERDAY DEWPOINTS ARE INCREASING WITH THE AFTERNOON HEAT
AND THEREFORE HAD TO EXPAND THE HEAT ADVISORY ANOTHER ROW OF
COUNTIES NORTH.

LAWSON

&&

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

MAIN AVIATION CONCERN WILL BE CONVECTIVE CHANCES LATE THIS AFTERNOON
AND OVERNIGHT.

A WEAK COLD FRONT CURRENTLY EXTENDS FROM NEAR KRSL TO NEAR KPTT.
THIS FRONT IS EXPECTED TO CONTINUE PUSHING EAST AND BY 21Z SHOULD BE
NEAR THE KS TURNPIKE. STORMS ARE EXPECTED TO DEVELOP ALONG THIS
FRONT AFTER 21Z...WITH SOME SEVERE STORMS POSSIBLE. THEREFORE THE
MOST LIKELY SITES TO EXPERIENCE THESE STORMS WOULD BE KICT FOR A
BRIEF PERIOD AND ESPECIALLY KCNU. BEHIND THE FRONT WINDS WILL FLIP
AROUND TO THE NORTH AND WILL REMAIN ON THE LIGHT SIDE.

&&

.PREV DISCUSSION... /ISSUED 626 AM CDT FRI AUG 20 2010/

AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
SHOWER AND THUNDERSTORM ACTIVITY WILL GRADUALLY DECREASE THIS
MORNING AS A COLD FRONT PUSHES SLOWLY SOUTHWARD. EXPECT THUNDERSTORMS
TO REDEVELOP LATER THIS AFTERNOON ALONG THE FRONTAL BOUNDARY WITH
A FEW STRONG TO SEVERE THUNDERSTORMS POSSIBLE. MOST TAF SITES
SHOULD WITNESS VFR CONDITIONS DURING THE NEXT 24HRS UNLESS A
THUNDERSTORM MOVES INTO THE AREA THIS AFTERNOON.

JAKUB

PREV DISCUSSION... /ISSUED 259 AM CDT FRI AUG 20 2010/

DISCUSSION...
MAIN CONCERN WILL BE POTENTIAL FOR SEVERE WEATHER THIS AFTERNOON
AND EVENING.

TODAY-TONIGHT:
CONVECTION ACROSS NWRN KS EARLY THIS MORNING WILL SURVIVE EWD
ACROSS PORTIONS OF CENTRAL KS...AIDED BY A 40 KT SWRLY LOW-LEVEL
JET AND SOME ISENTROPIC ASCENT. SHORTWAVE TROF OVER COLORADO WILL
TRANSLATE EASTWARD ACROSS THE CENTRAL PLAINS TODAY INTO TONIGHT. A
WEAK SURFACE FRONT/TROF WILL BE ATTENDANT TO THIS SHORTWAVE AS IT
MOVES THROUGH. STRONG HEATING/INSTABILITY EXPECTED THIS
AFTERNOON...COINCIDENT WITH 30-35 KT OF DEEP LAYER SHEAR. MID-LEVEL
TEMPS WILL BE FAIRLY WARM (12-14C) AND LOW-LEVEL CONVERGENCE ON
THE WEAKER SIDE WHICH COULD LIMIT STORM COVERAGE TO WIDELY
SCATTERED THIS PM/EVE. HOWEVER...THE INSTABILITY/SHEAR COMBINATION
SUGGESTS THAT ANY STORMS THAT DEVELOP WILL BE SEVERE. STORMS
SHOULD PERSIST MAINLY ALONG/EAST OF THE TURNPIKE TONIGHT...WITH
THE INTENSITY PROBABLY DIMINISHING SOME AFTER SUNSET. WITH
AFTERNOON HIGHS PROJECTED TO RUN SEVERAL DEGREES HIGHER THAN
THURSDAY IN THE SOUTH...WILL CARRY A HEAT ADVISORY THIS PM FOR
SEVERAL COUNTIES NEAR THE OKLAHOMA BORDER IN S-CNTRL/SERN KS.

SATURDAY-SUNDAY:
HIGH PRESSURE WILL BUILD INTO THE REGION FROM THE SURFACE INTO THE
MID-LEVELS. NORTHEAST-EASTERLY WIND COMPONENT SHOULD SHAVE A FEW
DEGREES OFF THE HIGHS.

MONDAY-WEDNESDAY:
AN UPPER TROF WILL MOVE FROM THE NWRN CONUS MONDAY...TO SOUTHEASTERN
CANADA/GREAT LAKES BY WEDNESDAY. AN ASSOCIATED COLD FRONT IS PROGGED
BY THE ECMWF AND GFS TO MOVE THROUGH OUR AREA MONDAY NIGHT INTO
TUESDAY...WITH LOW-LEVEL CONVERGENCE LOOKING WEAK. SLIGHT CHANCES OF
THUNDERSTORMS FOR MAINLY CENTRAL KS APPEARS REASONABLE MON NGT-TUES
CLOSER TO THE RIGHT REAR QUAD OF THE UPPER JET. HIGHS WILL BE ABOVE
NORMAL AHEAD OF THE FRONT MONDAY...WITH READINGS FALLING TO THE
UPPER 80S/LOWER 90S FOR TUES-WED BEHIND THE FRONT.

JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    99  72  95  71 /  30  20   0   0
HUTCHINSON      97  70  95  68 /  30  10   0   0
NEWTON          97  72  94  68 /  40  20   0   0
ELDORADO        98  72  93  69 /  40  20   0   0
WINFIELD-KWLD   98  73  95  71 /  30  20   0   0
RUSSELL         95  67  96  67 /  20  10   0   0
GREAT BEND      96  69  96  67 /  20  10   0   0
SALINA          97  71  94  69 /  50  10   0   0
MCPHERSON       97  70  94  68 /  40  10   0   0
COFFEYVILLE     99  73  93  71 /  20  40  10   0
CHANUTE         97  73  91  69 /  40  50  10   0
IOLA            96  72  91  69 /  40  50  10   0
PARSONS-KPPF    96  73  92  70 /  30  40  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ069>072-083-
092>096-098>100.

&&
Hazardous weather outlook, Aug 20, 10:58 AM CST, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1158 AM CDT FRI AUG 20 2010

KSZ032-033-047>053-067>072-082-083-091>096-098>100-210915-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1158 AM CDT FRI AUG 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON.
SOME OF THE STORMS MAY BE SEVERE ALONG AND EAST OF A LINE...FROM
ANTHONY TO WICHITA...TO HILLSBORO. THE MAIN THREATS WILL BE DAMAGING
WIND GUSTS AND HAIL TO QUARTER SIZE. THE THREAT FOR STORMS WILL
SHIFT TO EAST OF THE TURNPIKE AFTER DARK...WITH THE INTENSITY OF THE
STORMS DIMINISHING.

AFTERNOON HEAT INDICES WILL RANGE FROM AROUND 100 OVER CENTRAL
KANSAS...TO AROUND 105 ACROSS PORTIONS SOUTH CENTRAL AND ALL OF
SOUTHEAST KANSAS. PLEASE REFER TO THE HEAT ADVISORY IN EFFECT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AFTERNOON HEAT INDICES OF 100 TO 104 WILL BE POSSIBLE NEAR THE
OKLAHOMA BORDER SATURDAY AND SUNDAY AFTERNOON. HEAT INDICES OF 100
TO 105 WILL BE POSSIBLE ACROSS MUCH OF THE AREA MONDAY AFTERNOON.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FROM MONDAY NIGHT INTO
TUESDAY ACROSS CENTRAL AND PART OF SOUTH CENTRAL KANSAS. SEVERE
WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EARLY
EVENING...ALONG AND EAST OF A LINE FROM ANTHONY TO WICHITA TO
HILLSBORO.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

JMC/LAWSON

In the hours before

Special weather statement, Aug 20, 7:27 AM CST, 4 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
827 AM CDT FRI AUG 20 2010

KSZ032-201400-
RUSSELL-
827 AM CDT FRI AUG 20 2010

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RUSSELL COUNTY...

AT 822 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 9 MILES SOUTHWEST OF LURAY...OR 10 MILES NORTH
OF RUSSELL...AND MOVING NORTHEAST AT 35 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAWSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 heat. Local standard time, as filed.

Heat, Sumner

When
August 20, 12:00 PM CST to 6:00 PM CST
Where
Sumner forecast zone
Reported by
ASOS
Coordinates
37.237, -97.477 (the zone’s center; the record gives no point)

Heat, Cowley

When
August 20, 12:00 PM CST to 6:00 PM CST
Where
Cowley forecast zone
Reported by
ASOS
Coordinates
37.238, -96.837 (the zone’s center; the record gives no point)

Heat, Elk

When
August 20, 12:00 PM CST to 6:00 PM CST
Where
Elk forecast zone
Reported by
ASOS
Coordinates
37.454, -96.244 (the zone’s center; the record gives no point)

Heat, Wilson

When
August 20, 12:00 PM CST to 6:00 PM CST
Where
Wilson forecast zone
Reported by
ASOS
Coordinates
37.559, -95.743 (the zone’s center; the record gives no point)

Heat, Neosho

When
August 20, 12:00 PM CST to 6:00 PM CST
Where
Neosho forecast zone
Reported by
ASOS
Coordinates
37.559, -95.307 (the zone’s center; the record gives no point)

Heat, Chautauqua

When
August 20, 12:00 PM CST to 6:00 PM CST
Where
Chautauqua forecast zone
Reported by
ASOS
Coordinates
37.150, -96.245 (the zone’s center; the record gives no point)

Heat, Montgomery

When
August 20, 12:00 PM CST to 6:00 PM CST
Where
Montgomery forecast zone
Reported by
ASOS
Coordinates
37.193, -95.743 (the zone’s center; the record gives no point)

Heat, Labette

When
August 20, 12:00 PM CST to 6:00 PM CST
Where
Labette forecast zone
Reported by
ASOS
Coordinates
37.191, -95.298 (the zone’s center; the record gives no point)

Heat, Butler

When
August 20, 12:00 PM CST to 6:00 PM CST
Where
Butler forecast zone
Reported by
ASOS
Coordinates
37.781, -96.839 (the zone’s center; the record gives no point)

Heat, Greenwood

When
August 20, 12:00 PM CST to 6:00 PM CST
Where
Greenwood forecast zone
Reported by
ASOS
Coordinates
37.878, -96.233 (the zone’s center; the record gives no point)

Heat, Woodson

When
August 20, 12:00 PM CST to 6:00 PM CST
Where
Woodson forecast zone
Reported by
ASOS
Coordinates
37.887, -95.740 (the zone’s center; the record gives no point)

Heat, Allen

When
August 20, 12:00 PM CST to 6:00 PM CST
Where
Allen forecast zone
Reported by
ASOS
Coordinates
37.886, -95.301 (the zone’s center; the record gives no point)

Heat, Sedgwick

When
August 20, 12:00 PM CST to 6:00 PM CST
Where
Sedgwick forecast zone
Reported by
ASOS
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 249421, 249422, 249423, 249424, 249425, 249426, 249427, 249428, 249429, 249430, 249431, 249432, 249433.